Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On the use of stability regions in the numerical analysis of initial value problems


Authors: H. W. J. Lenferink and M. N. Spijker
Journal: Math. Comp. 57 (1991), 221-237
MSC: Primary 65L20; Secondary 65M12
MathSciNet review: 1079026
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the stability analysis of one-step methods in the numerical solution of initial (-boundary) value problems for linear, ordinary, and partial differential equations. Restrictions on the stepsize are derived which guarantee the rate of error growth in these methods to be of moderate size. These restrictions are related to the stability region of the method and to numerical ranges of matrices stemming from the differential equation under consideration.

The errors in the one-step methods are measured in arbitrary norms (not necessarily generated by an inner product).

The theory is illustrated in the numerical solution of the heat equation and some other differential equations, where the error growth is measured in the maximum norm.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L20, 65M12

Retrieve articles in all journals with MSC: 65L20, 65M12


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1991-1079026-6
PII: S 0025-5718(1991)1079026-6
Article copyright: © Copyright 1991 American Mathematical Society